Alert archive / Washington / Winter Storm Watches in 2021

Winter Storm Watch 9, NWS Seattle, WA

December 17, 2021

NWS Seattle, WA issued this winter storm watch at Dec 17, 2021, 3:22 AM PST. It took effect at Dec 17, 2021, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 17, 2021, 3:22 AM PST (11:22 UTC)
In effect from
Dec 17, 2021, 10:00 PM PST
Expired
Dec 17, 2021, 2:16 PM PST
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

488 
WWUS46 KSEW 171122
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
322 AM PST Fri Dec 17 2021

WAZ513-567>569-172330-
/O.NEW.KSEW.WS.A.0009.211218T0600Z-211219T1800Z/
Olympics-Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
including Hurricane Ridge, Stevens Pass, Snoqualmie Pass, 
and Paradise
322 AM PST Fri Dec 17 2021

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING ABOVE 3000 FEET...

* WHAT...Heavy snow possible above 3000 feet. Total snow 
  accumulations of 3 to 31 inches possible. Winds could gust as 
  high as 45 mph.

* WHERE...Olympic mountains and valleys, including Hurricane 
  Ridge, Amanda Park, and Quinault, Cascade mountains and 
  valleys of Whatcom and Skagit Counties, including Maple Falls, 
  the Mount Baker Ski Area, Newhalem, Lyman, and Concrete, 
  Cascade mountains and valleys of Snohomish and King Counties, 
  including Darrington, Index, Skykomish, Stevens Pass, and 
  Snoqualmie Pass and Cascade mountains and valleys of Pierce 
  and Lewis Counties, including the Crystal Mountain Ski Area, 
  Paradise on Mount Rainier, Ashford, Randle, and Packwood.

* WHEN...From this evening through Sunday morning.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

http://www.weather.gov/seattle
1 follow-up statement
374 
WWUS46 KSEW 172216
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
216 PM PST Fri Dec 17 2021

WAZ567>569-181045-
/O.UPG.KSEW.WS.A.0009.211218T0600Z-211219T1800Z/
/O.NEW.KSEW.WS.W.0016.211218T0600Z-211219T1200Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
including Stevens Pass, Snoqualmie Pass, and Paradise
216 PM PST Fri Dec 17 2021

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
PST SUNDAY ABOVE 3000 FEET...

* WHAT...Heavy snow expected above 3000 feet. Total snow
  accumulations of 10 to 28 inches. Winds gusting as high as 40 
  mph.

* WHERE...Cascade mountains of Whatcom and Skagit Counties,
  including the Mount Baker Ski Area, Cascade mountains of
  Snohomish and King Counties, including Stevens Pass and
  Snoqualmie Pass and Cascade mountains of Pierce and Lewis
  Counties, including the Crystal Mountain Ski Area, Paradise on
  Mount Rainier.

* WHEN...From 10 PM this evening to 4 AM PST Sunday.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Frezing rain will be possible at Snoqualmie
  Pass Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

WAZ513-181045-
/O.UPG.KSEW.WS.A.0009.211218T0600Z-211219T1800Z/
/O.NEW.KSEW.WW.Y.0036.211218T0300Z-211219T0000Z/
Olympics-
216 PM PST Fri Dec 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
4 PM PST SATURDAY ABOVE 4000 FEET...

* WHAT...Snow expected above 4000 feet. Total snow accumulations
  of 4 to 20 inches. Winds gusting as high as 55 mph.

* WHERE...Olympic mountains including Hurricane Ridge.

* WHEN...From 7 PM this evening to 4 PM PST Saturday.

* IMPACTS...Plan on difficult travel conditions. Gusty winds 
  could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

http://www.weather.gov/seattle

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm watch went out at Dec 16, 8:24 PM PST, 6 hours 58 minutes earlier.

Area forecast discussion, Dec 16, 8:24 PM PST, 6 hours 58 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
824 PM PST Thu Dec 16 2021

.UPDATE...Minor changes to the POP and WX grids this evening to
account for lingering showers in the convergence zone. Expect
showers to linger for the next 2 to 4 hours before completely
dissipating this evening. Patchy fog will be possible late tonight
into Friday morning given wet ground, light winds and small dew
point depressions.

Pullin

&&

.PREV DISCUSSION... /issued 238 PM PST Thu Dec 16 2021/

SYNOPSIS...A trough is sliding out of the Pacific Northwest this
evening with ridging building in tonight and Friday. A stronger
weather system will move through the area Saturday into Saturday
night for lowland rain, breezy winds, and mountain snow. A trough
offshore into next week for potential precipitation across the
area.

SHORT TERM /TONIGHT THROUGH SUNDAY/...Mostly dry weather into
this evening and tonight for much of the area with rain and
mountain snow across Snohomish/King Counties that will diminish
into early tonight. Light snow accumulations in the mountains into
tonight. Weak ridging will slides across the area on Friday for
dry weather.

A stronger weather system will move through on Saturday with
precipitation sliding onshore Friday night. The bulk of the
precipitation will move through Saturday afternoon into Saturday
night. The main focus from this system will be the additional
mountain snow, including for the Passes. Snow levels will be
1000-2000 feet Friday night and increasing to 3000-4500 feet
Saturday afternoon (lowest snow levels farther north). There is
freezing rain possible across Snoqualmie Pass Saturday morning and
into the early afternoon, with a transition to mainly rain
Saturday afternoon. Heaviest snow for the Passes is Saturday
evening into Saturday night. Breezy winds Saturday with the front,
with the stronger winds along the coast and across Western
Whatcom/Skagit Counties, San Juan Islands, and Admiralty Inlet.
The bulk of the troughing will move along the coast on Sunday for
additional showers possible and heaviest precipitation mainly to
the south of Western Washington area. Temperatures will be in the
40s and warming a bit on Saturday for the area.

LONG TERM /MONDAY THROUGH THURSDAY/...An upper low will be off
the Western Coast early to mid next week. There is some
uncertainty in guidance in exact positioning of the upper low,
which will impact the amount of precipitation across the area,
however, ensembles highlight a few fronts moving through Monday
into mid week for additional precipitation. A trough may slide
south into the area on Thursday for additional precipitation,
however there is uncertainty in the guidance with this potential
weather system. Temperatures will be cooler with highs in the
40s, lows in the 30s in the morning. JD

AVIATION...Northwest flow aloft will continue into Friday
morning as an upper trough moves east of the area. Scattered
shower activity will diminish overnight with MVFR conditions and
pockets of IFR persisting into Friday morning. Brief improvement to
VFR is expected across the interior of Western Washington Friday
afternoon as weak shortwave ridging slides across the area ahead of
the next incoming frontal system. Most locations will see winds
between 3 and 5 knots through the overnight, with the exception
being KBLI where winds could stay in the 5-10 range. Winds will
begin to pick up at KHQM and the rest of the coast Friday morning
as a front approaches. By afternoon easterly winds around 15 knots
are likely. Along with the winds ceilings are expected to
deteriorate back to MVFR Friday night as rain spreads inland with
the next front.

KSEA...MVFR ceilings will likely continue as showers continue to
diminish throughout the area. Expect showers to move in and out
of the terminal area throughout the night. Conditions will improve
late Friday morning/early afternoon to VFR with easterly winds
around 5 knots. This improvement will be short lived as MVFR will
likely return Friday night as a front approaches.

27/Butwin

MARINE...Winds will remain light across most of the waters
as a surface ridge builds over the area into early Friday.
Seas will subside this evening, with weak Fraser outflow developing
over the Northern Inland Waters around the San Juan Islands and
Whatcom County vicinity. A frontal system associated with a
deepening surface low moving toward Haida Gwaii will sweep across
the area on Saturday with gales over portions of the waters. A
westerly push down the Strait is expected in its wake Saturday
evening. A strong ridge building over the interior of British
Columbia will lead to offshore flow early next week.

27/Butwin

HYDROLOGY...Mainly dry weather on Friday, a weather system will
bring increasing snow levels Saturday into Sunday. Most rivers are
not expected to flood, the Skokomish River near Potlach will need
to be monitored with this weather system.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Watch from Friday evening through Saturday afternoon for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory until 7 PM PST Friday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Gale Watch from Friday evening through Saturday afternoon for
     Admiralty Inlet-East Entrance U.S. Waters Strait Of Juan De
     Fuca-Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 5 AM PST Friday for Northern Inland
     Waters Including The San Juan Islands.

     Small Craft Advisory from noon Friday to 4 PM PST Saturday for
     Central U.S. Waters Strait Of Juan De Fuca-West Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 10 PM Friday to 4 PM PST Saturday for
     Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:51 AM PSTGale WarningSEW38 hr
Dec 17, 3:27 AM PSTHigh Wind WarningSEWSan Juan33 hr
Dec 17, 3:27 AM PSTWind AdvisorySEW33 hr
Dec 17, 2:16 PM PSTWinter Storm WarningSEW32 hr
Dec 17, 2:16 PM PSTWinter Weather AdvisorySEW26 hr
Dec 17, 2:41 PM PSTSmall Craft AdvisorySEW4 hr

Nearby

Winter Storm Watches in Washington, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.